Alert archive / Hawaii / High Wind Warnings in 2023
High Wind Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Jul 18, 2023, 11:20 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jul 18, 2023, 6:00 PM HST. It was in force for 17 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2023, 11:20 AM HST (21:20 UTC)
- In effect from
- Jul 18, 2023, 6:00 PM HST
- Expired
- Jul 19, 2023, 11:07 AM HST
- In force
- 17 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:00 AM HST | FLOOD | Wood Valley Rd., HI | Wood Valley Road has been closed due to flooding according to the County of Hawaii hazard Impact Map. |
| Jul 19, 7:20 AM HST | RAIN 6 | Old Mamalahoa Hwy, Ooka, HI | Old Mamalahoa Hwy was closed for about an hour and 17 minutes due to a landslide, which may have been caused by heavy rain in the area. |
| Jul 19, 7:59 AM HST | FLOOD | Kaalaiki Rd., HI | Road closure on Kaalaiki Rd. (AKA Pahala Transfer Station Rd.) due to flooding/water on roadway, according to County of Hawaii Hazard Impact Map. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
056 WWHW70 PHFO 182120 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1120 AM HST Tue Jul 18 2023 ...WIND ADVISORY IN EFFECT UNTIL 6PM HST THIS EVENING FOR MAUI COUNTY... ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY FOR MAUI COUNTY... ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY FOR OAHU AND KAUAI... .Winds will steadily strengthen today through tonight as Tropical Storm Calvin passes near the Big Island and south of the smaller islands tonight. Damaging winds will be possible especially over Maui County. The strongest winds will likely occur in areas over and downwind of terrain. HIZ022-191030- /O.UPG.PHFO.HW.A.0002.230719T0400Z-230720T0400Z/ /O.NEW.PHFO.HW.W.0004.230719T0400Z-230720T0400Z/ /O.CON.PHFO.WI.Y.0017.000000T0000Z-230719T0400Z/ Haleakala Summit- 1120 AM HST Tue Jul 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * WHAT...For the High Wind Warning, east winds 35 to 60 mph with localized gusts over 75 mph expected. For the Wind Advisory, east winds 30 to 40 mph with localized gusts over 50 mph. * WHERE...Haleakala Summit. * WHEN...For the High Wind Warning, from 6 PM this evening to 6 PM HST Wednesday. For the Wind Advisory, until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ015>018-037>050-191030- /O.UPG.PHFO.HW.A.0002.230719T0400Z-230720T0400Z/ /O.NEW.PHFO.HW.W.0004.230719T0400Z-230720T0400Z/ /O.CON.PHFO.WI.Y.0017.000000T0000Z-230719T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Molokai Windward-Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- 1120 AM HST Tue Jul 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * WHAT...For the High Wind Warning, northeast winds 30 to 45 mph with localized gusts of 60 mph expected. For the Wind Advisory, northeast winds 20 to 40 mph with localized gusts of 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui and Molokai. * WHEN...For the High Wind Warning, from 6 PM this evening to 6 PM HST Wednesday. For the Wind Advisory, until 6 PM HST this evening. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ003-004-006-007-009>011-029>036-191030- /O.EXB.PHFO.WI.Y.0017.230719T0400Z-230720T0400Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Kauai North-Kauai East- Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Koolau Windward-Koolau Leeward- 1120 AM HST Tue Jul 18 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * WHAT...Northeast winds 25 to 35 mph with localized gusts of 50 mph expected. * WHERE...Portions of Kauai and Oahu. * WHEN...From 6 PM this evening to 6 PM HST Wednesday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Kino
4 follow-up statements
998 WWHW70 PHFO 190258 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 458 PM HST Tue Jul 18 2023 ...WIND ADVISORY IN EFFECT UNTIL 6PM HST THIS EVENING FOR MAUI COUNTY... ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY FOR MAUI COUNTY... ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY FOR OAHU AND KAUAI... .Winds will steadily strengthen tonight as Tropical Storm Calvin passes near the Big Island and south of the smaller islands on Wednesday. Damaging winds will be possible especially over Maui County. The strongest winds will likely occur in areas over and downwind of terrain. HIZ022-191600- /O.CON.PHFO.HW.W.0004.230719T0400Z-230720T0400Z/ /O.CON.PHFO.WI.Y.0017.000000T0000Z-230719T0400Z/ Haleakala Summit- 458 PM HST Tue Jul 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...For the High Wind Warning, east winds 35 to 55 mph with localized gusts over 65 mph expected. For the Wind Advisory, east winds 30 to 40 mph with localized gusts over 50 mph. * WHERE...Haleakala Summit. * WHEN...For the High Wind Warning, until 6 PM HST Wednesday. For the Wind Advisory, until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ015>018-037>050-191600- /O.CON.PHFO.HW.W.0004.230719T0400Z-230720T0400Z/ /O.CON.PHFO.WI.Y.0017.000000T0000Z-230719T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Molokai Windward-Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- 458 PM HST Tue Jul 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...For the High Wind Warning, northeast winds 30 to 45 mph with localized gusts over 60 mph expected. For the Wind Advisory, northeast winds 25 to 35 mph with localized gusts over 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui and Molokai. * WHEN...For the High Wind Warning, until 6 PM HST Wednesday. For the Wind Advisory, until 6 PM HST this evening. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ003-004-006-007-009>011-029>036-191600- /O.CON.PHFO.WI.Y.0017.230719T0400Z-230720T0400Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Kauai North-Kauai East- Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Koolau Windward-Koolau Leeward- 458 PM HST Tue Jul 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Northeast winds 25 to 35 mph with localized gusts of 55 mph expected. * WHERE...Portions of Kauai and Oahu. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Kino
735 WWHW70 PHFO 191441 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 441 AM HST Wed Jul 19 2023 ...WIND ADVISORY IN EFFECT UNTIL 6PM HST THIS EVENING FOR MAUI COUNTY... ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING FOR MAUI COUNTY... ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR OAHU AND KAUAI... .Strong and gusty winds will spread westward across the state as Tropical Storm Calvin passes south of the smaller islands today. The strongest winds will likely occur in areas over and downwind of island mountains. HIZ015>018-037>050-200345- /O.CON.PHFO.HW.W.0004.000000T0000Z-230720T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Molokai Windward-Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- 441 AM HST Wed Jul 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 35 to 45 mph with localized gusts around 60 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui and Molokai. * WHEN...Until 6 PM HST this evening. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ022-200345- /O.CON.PHFO.HW.W.0004.000000T0000Z-230720T0400Z/ Haleakala Summit- 441 AM HST Wed Jul 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 40 to 55 mph with gusts to around 70 mph. * WHERE...Haleakala Summit. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ003-004-006-007-009>011-029>036-200345- /O.CON.PHFO.WI.Y.0017.000000T0000Z-230720T0400Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Kauai North-Kauai East- Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Koolau Windward-Koolau Leeward- 441 AM HST Wed Jul 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 30 to 35 mph with gusts around 50 mph. * WHERE...Portions of Kauai and Oahu. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
242 WWHW70 PHFO 191532 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 532 AM HST Wed Jul 19 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING FOR MAUI COUNTY... ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR OAHU AND KAUAI... .Strong and gusty winds will spread westward across the state as Tropical Storm Calvin passes south of the smaller islands today. The strongest winds will likely occur in areas over and downwind of island mountains. HIZ015>018-037>050-200345- /O.CON.PHFO.HW.W.0004.000000T0000Z-230720T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Molokai Windward-Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- 532 AM HST Wed Jul 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 35 to 45 mph with localized gusts around 60 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui and Molokai. * WHEN...Until 6 PM HST this evening. * IMPACTS...Damaging winds may blow down trees and power lines and damage roofs. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ022-200345- /O.CON.PHFO.HW.W.0004.000000T0000Z-230720T0400Z/ Haleakala Summit- 532 AM HST Wed Jul 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 40 to 55 mph with gusts to around 70 mph. * WHERE...Haleakala Summit. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ003-004-006-007-009>011-029>036-200345- /O.CON.PHFO.WI.Y.0017.000000T0000Z-230720T0400Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Kauai North-Kauai East- Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Koolau Windward-Koolau Leeward- 532 AM HST Wed Jul 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 30 to 35 mph with gusts around 50 mph. * WHERE...Portions of Kauai and Oahu. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
582 WWHW70 PHFO 192107 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1107 AM HST Wed Jul 19 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR ALL ISLANDS... .Strong and gusty winds will continue through this afternoon. The strongest winds will likely occur in areas over and downwind of island mountains. HIZ015>018-022-037>050-200400- /O.CAN.PHFO.HW.W.0004.000000T0000Z-230720T0400Z/ /O.NEW.PHFO.WI.Y.0018.230719T2107Z-230720T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Haleakala Summit-Molokai Windward-Molokai Southeast-Molokai North- Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- 1107 AM HST Wed Jul 19 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northeast winds 30 to 35 mph with gusts around 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui and Molokai. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to Haleakala Summit until conditions improve. Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ023-026>028-051>054-200400- /O.EXA.PHFO.WI.Y.0017.000000T0000Z-230720T0400Z/ Kona-Kohala-Big Island Interior-Big Island Summits- Big Island South-Big Island Southeast-Big Island East- Big Island North- 1107 AM HST Wed Jul 19 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 30 to 35 mph with gusts around 50 mph. * WHERE...Portions of the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ003-004-006-007-009>011-029>036-200400- /O.CON.PHFO.WI.Y.0017.000000T0000Z-230720T0400Z/ Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore- Olomana-Central Oahu-Waianae Mountains-Kauai North-Kauai East- Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Koolau Windward-Koolau Leeward- 1107 AM HST Wed Jul 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 30 to 35 mph with gusts around 50 mph. * WHERE...Portions of Kauai and Oahu. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Morrison
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jul 18, 5:02 AM HST, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 18, 5:02 AM HST, 6 hours 18 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 502 AM HST Tue Jul 18 2023 .SYNOPSIS... Wind speeds will increase rapidly from today through Wednesday as Tropical Storm Calvin produces strong and gusty winds as it passes near the Big Island and just south of Maui County, Oahu, and Kauai County. Damaging wind speeds are possible across most of the state as Calvin approaches and passes by each island. Heavy showers and flooding conditions are expected due to deep unstable tropical moisture forced up the windward mountain slopes of islands in Maui and Hawaii Counties. Calvin will likely weaken into a Tropical Depression by Wednesday and maintain a westward track moving away from the island chain by Wednesday night. Expect improving weather and wind conditions statewide by Thursday as we transition back to breezy trade wind pattern. && .DISCUSSION... A high pressure ridge north of the region will drive Tropical Storm Calvin westward into Hawaiian waters later tonight. Weather conditions will change rapidly today through Wednesday as Calvin, currently around 450 miles east-southeast of Hilo Hawaii, continues to quickly move towards the Big Island. The rapid east to west motion of Calvin will tend to limit Tropical Storm impacts to roughly a 12 to 18 hour time period over any one island. Wind Impacts: Calvin remains on a high confidence westerly track with the ridge north of the islands providing the main steering flow. This storm will continue to weaken as it approaches the Big Island due to cooler water temperatures, the ingest of stable dry air, and some vertical wind shear. However, Tropical Storm Force winds remain in the forecast as the center of the system passes near the south side of the Big Island tonight through early Wednesday morning. A Tropical Storm Warning remains in effect for the Big Island and surrounding waters due to the island's proximity to the Tropical Storm Force wind speeds surrounding the storm. Wind speeds will also increase statewide today through Wednesday as the storm remains on a track passing south of the smaller Hawaiian Islands. These winds will strengthen due to the increasing pressure gradient between the ridge to the north and the low pressure center associated with Calvin passing to the south. This means that wind speeds over the islands in Maui County will at least reach Wind Advisory thresholds and may exceed High Wind Warning criteria in some areas, even as Calvin weakens and passes to the south. Wind speeds will accelerate over and downwind of mountain slopes with stronger gusts expected. A Wind Advisory remains in effect today for all islands in Maui County, A High Wind Watch was also issued for Maui County starting tonight for stronger winds expected on Wednesday. Additional Wind Advisory and High Wind Watch or Warning products may need to be extended to Oahu on Wednesday as Calvin passes to the south. For the moment, Kauai County will see less wind impacts from Calvin based on the latest storm track and intensity. Rainfall Impacts: Deep unstable tropical moisture surrounding Calvin will be driven up mountain slopes due to the strong wind forcing as the Tropical Storm passes each island. This means the potential for flash flooding remains elevated even for islands not directly in the path of the Tropical Storm. How far north these heavy rainfall impacts will occur is the forecast challenge with this event. The highest potential for heavy rain and flooding are expected along the windward slopes of the Big Island and windward slopes of the eastern half of Maui. Storm total rainfall amounts in the 4 to 8 inch range should be expected for the eastern slopes of the Big Island from North Kohala to the Hamakua Coast to Hilo to South Point, with 1 to 2 inches of rain forecast over the Kona side of the island. Maui may see between 2 to 6 inches of storm total rainfall from the North Shore near Haiku to East Maui near Hana. Other islands will see lower amounts between 0.25 to 2 inches, with locally higher amounts possible favoring windward mountains and slopes. The Flood Watch remains in effect with the potential for flash flooding starting this evening over the Big Island and Maui County. This Flood Watch was expanded in coverage to include Oahu, Kauai and Niihau this morning, with enhanced flood threats to Oahu forecast to start early Wednesday morning potentially impacting the western islands. By Thursday, Calvin will continue to weaken and pass quickly west of the island chain. High pressure will build in quickly as the storm exits the region, producing more stable breezy trade wind weather with rapidly decreasing shower trends. This trade wind weather will continue through the upcoming weekend with upward trends in shower activity on Saturday and Sunday, mainly along windward and mountain slopes. && .AVIATION... Breezy northeast to easterly trade winds will continue this morning, with clouds and showers favoring windward and mountain locations. Periods with MVFR conditions in and around clouds and showers are expected. Winds will steadily rise from east to west as Tropical Storm Calvin approaches and passes over or just south of the Big Island later today through tonight, then south of the smaller islands Wednesday. Conditions will quickly deteriorate from east to west, especially on the Big Island as Calvin moves through. AIRMET TANGO remains in effect below 9000 ft over and immediately south through west of mountains on all islands due to tempo moderate turbulence. AIRMET SIERRA for mountain obscuration will likely continue due to bands of low clouds with embedded showers moving through. && .MARINE... Tropical Storm Calvin, located around 400 nautical miles east- southeast of Hilo, Hawaii, is tracking west at 19 knots. Calvin is forecast to enter the eastern offshore waters today, then track near or over the Big Island and its surrounding waters later today into Wednesday. A Tropical Storm Warning is in effect for the offshore waters. Calvin will continue westward Wednesday as it weakens, while passing south of the smaller islands. A return of a more typical trade wind pattern is expected Thursday through the weekend. A Tropical Storm Warning is in effect for Alenuihaha Channel and all waters surrounding the Big Island today into Wednesday. The Gale Watch has been upgraded to a Gale Warning for the Pailolo Channel and Maalaea Bay today through Wednesday. Elsewhere, fresh to strong easterly winds will become strong statewide today through Wednesday as Calvin passes over or near the Big Island tonight into Wednesday. Small Craft Advisory is in effect for rest of the coastal waters today through Wednesday. Coastal impacts associated with Calvin will include rapidly building surf for exposed windward coasts tonight through Wednesday. The High Surf Warning for the Big Island has been expanded to include exposed east facing shores in Maui County starting tonight through Wednesday. Peak surf heights will be short-lived and will likely occur late tonight into Wednesday morning. Although confidence is low, some minor overwash and erosion can't be ruled out for exposed low- lying coastal areas as the surf peaks. For rest of the state, surf along east facing shores will likely reach advisory thresholds Wednesday. Otherwise, no significant swells are expected through the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch from this evening through Wednesday afternoon for Maui and Hawaii Counties. Flood Watch from late tonight through Wednesday afternoon Oahu, Kauai and Niihau. Wind Advisory until 6 PM HST this evening for Maui County. High Wind Watch from this evening through Wednesday afternoon for Maui County. Tropical Storm Warning for Big Island. Tropical Storm Warning for Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. High Surf Warning from 6 PM this evening to 6 PM HST Wednesday for Kahoolawe-Maui Windward West-Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu-South Haleakala-Big Island Southeast-Big Island East-Big Island North. Gale Warning until 6 PM HST Wednesday for Maalaea Bay-Pailolo Channel. Small Craft Advisory until 6 PM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters. && DISCUSSION...Bohlin AVIATION...Gibbs MARINE...Almanza
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:35 PM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
| Jul 17, 4:01 PM HST | High Surf Warning | HFO | Hawaii, Kalawao | 43 hr |
| Jul 17, 4:48 PM HST | Tropical Storm Warning | HFO | Hawaii | 42 hr |
| Jul 18, 4:55 AM HST | High Wind Watch | HFO | Hawaii, Kalawao | 6 hr |
| Jul 18, 5:03 AM HST | Gale Warning | HFO | 34 hr |
Nearby
High Wind Warnings in Hawaii, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.